Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 109, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Oct 13, 2014, 5:57 PM CDT for Coles County, Douglas County, Illinois. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2014, 5:57 PM CDT (22:57 UTC)
- Expired
- Oct 13, 2014, 6:11 PM CDT
- In force
- 14 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coles County, IL, Douglas County, IL
The radar
The Lincoln radar (KILX), 121 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 2:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
514
WUUS53 KILX 132257
SVRILX
ILC029-041-132330-
/O.NEW.KILX.SV.W.0109.141013T2257Z-141013T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
557 PM CDT MON OCT 13 2014
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN COLES COUNTY IN EAST CENTRAL ILLINOIS...
EASTERN DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 630 PM CDT.
* AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES
NORTH OF CHARLESTON...AND MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RARDIN...HINDSBORO...OAKLAND...NEWMAN AND MURDOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
&&
LAT...LON 3979 8797 3972 8797 3950 8809 3954 8824
3987 8810 3983 8794 3979 8794
TIME...MOT...LOC 2257Z 204DEG 48KT 3958 8813
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
GEELHART1 follow-up statement
706
WWUS53 KILX 132311
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
611 PM CDT MON OCT 13 2014
ILC029-041-132321-
/O.CAN.KILX.SV.W.0109.000000T0000Z-141013T2330Z/
COLES IL-DOUGLAS IL-
611 PM CDT MON OCT 13 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS AND
NORTHEASTERN COLES COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 10 PM.
LAT...LON 3979 8797 3972 8797 3950 8809 3954 8824
3987 8810 3983 8794 3979 8794
TIME...MOT...LOC 2311Z 204DEG 48KT 3975 8803
$$
GEELHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:30 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Oct 13, 3:30 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion NATIONAL WEATHER SERVICE LINCOLN IL 330 PM CDT Mon Oct 13 2014 .SHORT TERM...(Tonight) ISSUED AT 330 PM CDT MON OCT 13 2014 An impressive arc of precipitation exists around a strong storm system, stretching from the central Plains, northeast into the Wisconsin/Illinois border area, and then south into the lower Mississippi Valley. This precipitation surrounds a low pressure center over central Missouri, which is only making very slow progress to the east-northeast. On the warm side of the system, mainly from central Illinois and on to the south, locally strong/severe thunderstorms are embedded in the band of precipitation. Despite very low instability (CAPE values of only a few hundred j/kg), very strong shear supports a severe storm threat persisting this evening with the convective line to the east of the surface low. Behind the main convective line, a break in the rainfall will accompany a significant dry slot wrapping into the developing storm system. Then, wrap-around showers should push back in later tonight. && .LONG TERM...(Tuesday through Monday) ISSUED AT 330 PM CDT MON OCT 13 2014 An extended showery period will persist until at least Thursday as a slow moving upper/surface low tracks across the Midwest. However, the areal coverage of the rainfall and amount of rain accumulation anticipated will gradually diminish each day. This period is also apt to be very cloudy and cooler than normal. Once the slow moving system is finally kicked out of the area, dry weather is likely into the weekend. This should also allow some moderation of the cooler temperatures. There is considerable model disagreement with the arrival of the next upper wave toward the end of the weekend and how cool it will be. For now, pushed PoPs a little bit lower than the model blend mean, and left the model temperature blend as is. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 1230 PM CDT MON OCT 13 2014 Challenging TAF forecast for the next 24 hours. As of midday, ceilings over most of the TAF sites have crept up to around 1200-1500 feet, but lower IFR/LIFR linger near KPIA. While a widespread area of showers exists from KPIA-KSPI westward and more isolated showers extend east, starting to see an increase in lightning activity on the leading edge of the rain shield. High- resolution model guidance sweep a fast moving line of storms east across the state through about 02Z, although largely missing KPIA/KBMI. The showers should taper off for a time during the evening as a dry slot punches northeast into central Illinois, but will likely see some drizzle/light fog until late night, at which point wraparound shower will begin spreading back in from west to east. Think that IFR/LIFR conditions are the way to go through the night, with some improvement mid/late Tuesday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Bak LONG TERM...Bak AVIATION...Geelhart
Hazardous weather outlook, Oct 13, 4:05 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 405 PM CDT MON OCT 13 2014 ILZ027>031-036-037-040-041-047-049-050-141200- CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT- STARK-TAZEWELL-WOODFORD- 405 PM CDT MON OCT 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA INTO THIS EVENING... AS A STORM SYSTEM APPROACHES WEST CENTRAL ILLINOIS. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS...BUT BETTER CHANCES OF SEVERE WEATHER ARE LIKELY ALONG AND SOUTHEAST OF THE INTERSTATE 55 CORRIDOR. HOWEVER...THERE IS THE POTENTIAL FOR HEAVY RAIN AS WELL ACROSS OUR AREA INTO THIS EVENING WITH RAINFALL TOTALS OF 1 TO 2 INCHES POSSIBLE BY LATER TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042>046-048-051>057-061>063-066>068-071>073-141200- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD- MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION- 405 PM CDT MON OCT 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED INTO THIS EVENING. DAMAGING WIND GUSTS AND AN ISOLATED TORNADO ARE THE PRIMARY THREATS. COPIOUS AMOUNTS OF GULF MOISTURE WILL BE STREAKING NORTH INTO CENTRAL ILLINOIS AHEAD OF THE STORM SYSTEM. WITH THE STORM SYSTEM LINGERING FOR A FEW DAYS...TOTAL RAINFALL AROUND 1.5 INCHES IS LIKELY THROUGH WEDNESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH EARLY THIS EVENING. IN AREAS WEST OF I-57...THE MOST LIKELY TIME FRAME IS 4 PM TO 7 PM. EAST OF I-57...THE MOST LIKELY TIME FRAME IS 5 PM TO 10 PM. BAK
In the hours before
Local storm report, Oct 13, 4:18 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT MON OCT 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO LONG CREEK 39.80N 88.85W
10/13/2014 MACON IL TRAINED SPOTTER
TORNADO ON THE GROUND WITH VISIBLE DEBRIS JUST WEST OF
LONG CREEK NEAR US-36.
&&
JRPLocal storm report, Oct 13, 4:24 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
424 PM CDT MON OCT 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND GST DECATUR AIRPORT 39.83N 88.87W
10/13/2014 M63 MPH MACON IL ASOS
&&
JRPLocal storm report, Oct 13, 4:48 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
448 PM CDT MON OCT 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 1 S DECATUR AIRPORT 39.82N 88.87W
10/13/2014 MACON IL TRAINED SPOTTER
STOP LIGHTS DOWN BY THE MT. ZION RURAL KING. POWER LINES
DOWN AND A LOT OF DEBRIS IN THE AREA.
&&
JRPLocal storm report, Oct 13, 5:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
544 PM CDT MON OCT 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG DIETERICH 39.06N 88.38W
10/13/2014 EFFINGHAM IL EMERGENCY MNGR
POWER LINES WERE KNOCKED DOWN AND A FEW TREES WERE BLOWN
ONTO HOUSES
&&
JRPLocal storm report, Oct 13, 5:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
545 PM CDT MON OCT 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO LONG CREEK 39.80N 88.85W
10/13/2014 MACON IL TRAINED SPOTTER
TORNADO ON THE GROUND WITH VISIBLE DEBRIS JUST WEST OF
LONG CREEK NEAR US-36.
0415 PM TORNADO 1 S DECATUR AIRPORT 39.82N 88.87W
10/13/2014 MACON IL TRAINED SPOTTER
STOP LIGHTS DOWN BY THE MT. ZION RURAL KING. POWER LINES
DOWN AND A LOT OF DEBRIS IN THE AREA.
0419 PM TSTM WND GST DECATUR AIRPORT 39.83N 88.87W
10/13/2014 M63.00 MPH MACON IL ASOS
0510 PM TSTM WND DMG DIETERICH 39.06N 88.38W
10/13/2014 EFFINGHAM IL EMERGENCY MNGR
POWER LINES WERE KNOCKED DOWN AND A FEW TREES WERE BLOWN
ONTO HOUSES
&&
JRPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:40 PM CDT | Tornado Warning | ILX | Shelby | 20 min |
| Oct 13, 3:56 PM CDT | Tornado Warning | ILX | Macon | 34 min |
| Oct 13, 4:15 PM CDT | Tornado Warning | ILX | Macon | 30 min |
| Oct 13, 4:30 PM CDT | Severe Thunderstorm Warning | ILX | Clay | 30 min |
| Oct 13, 4:55 PM CDT | Tornado Warning | ILX | Effingham | 17 min |
| Oct 13, 5:37 PM CDT | Tornado Warning | ILX | Champaign, McLean | 23 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.